question-icon

Is drooling a side effect of Librium?

default
Posted on Thu, 17 Nov 2016
Question: Doctor, I have been diagnosed with Chronic Lyme disease(and the Lyme doctors that I go to agree that I may have had this condition for many years). I am currently taking a strong Chinese Herbal protocol for my condition, and have done so for about 4 1/2 months(I did 6 months of oral antibiotics before that). In addition, beginning some time next week, I am also starting a 10 week(once a week) course of injectable Bicillin LA, prescribed to me by a very renowned Neurologist/Lyme expert that I just began seeing. I have had many blood tests, procedures, MRIs, CT scans etc., and I have been told that I have clear signs of nerve Neuropathy(especially in my legs-left leg worse than right), as a result of the Lyme. The Neurologist wants me to go for an EMG, but I just haven't done it yet, because I am in already in allot of nerve pain(especially in my legs, and I understand the test is quite painful. I was given Ativan for the CNS shaking/anxiety/overall discomfort, but my doctor has recently switched me to Librium, as she felt it would be easier to taper off at some point. The reason for my email today, is that I noticed around 3 or 4 hours ago, that I feel like I have some drooling in my mouth, and at the end of my tongue. I know it sounds odds, but with Lyme, I am used to weird/varied symptoms. Do you think this is a related Lyme issue(could it be from the Librium?), or is possibly a symptom of something else. I would appreciate your feedback on my overall situation, as well as this new saliva mouth/tongue drooling. The last thing I need is something else to deal with. I will await your hopefully prompt response.Thanks, rjb
doctor
Answered by Dr. Erion Spaho (24 minutes later)
Brief Answer:
Drooling is a side effect of Librium.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Penicillins group of antibiotics are one of the most common groups used to treat Lyme disease, so, I think, this is the right thing to do.

Nerve conduction study and EMG also are necessary in case of affected peripheral nervous system involvement, in order to assess the degree of nerve(s) damage and to evaluate/exclude other possible conditions such compression neuropathies for example.

EMG and nerve conduction study don't last long as examination and cause only moderate pain.

However, painkillers may be used before the procedure if you are already in lot of pain.

Drooling is a possible side effect of Librium use, so, I don't think you need to face any other additional condition.

Please discuss with your Doctor about these issues.

Hope I helped you.

Let me know if I can assist you further.

Greetings.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho (27 minutes later)
Thanks Doc for the quick turnaround. So that is good to hear that the drooling is not an indicator of any additional neurological condition like ALS etc., Is it primarily a symptom of the Librium, because I don't recall having the drooling from the Ativan(both being benzos), and is it OK to continue using it despite the additional saliva issue. I will let you know how the Bicillin LA shots go. With regards to the EMG/NCS-I am Ok with the pain from the exam-my question is that can the test do any further damage to my nerves that are already compromised-BTW, what are compression neuropathies? I will await your response. Thanks again, rjb

doctor
Answered by Dr. Erion Spaho (20 minutes later)
Brief Answer:
EMG/NCS don't damage the nerves.

Detailed Answer:
Welcome back.

EMG/NCS don't cause any additional nerves damage.

Compression neuropathies are one of the possible causes of neuropathy that result from mechanical compression of nerve(s) during their pathways by nearby structures such muscles, tendons, bones etc.

Hope I helped you.

Take care.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Erion Spaho (1 hour later)
OK-I guess I will follow and get the EMG done. Question regarding the drooling . I don't see it as a common side effect of Librium-is it all the benzos, because I didn't notice the drooling when I was on the Ativan. BTW, I was on the Ativan on and off for about 4 months-I was very careful about the dosage-maybe between 1 to 2 pills (1mg) a week in the beginning, and then perhaps 3-5 pills a week(1mg)after that(never 2 days in a row), and I was told that wasn't enough to get dependent, but when I stopped for 6 days I was really hurting with withdrawal symptoms. Please comment on the Librium /Ativan drooling comparison, as well as the Benzo WD symptoms.

Thanks, rjb
doctor
Answered by Dr. Erion Spaho (17 hours later)
Brief Answer:
Benzodiazepine withdrawal symptoms listed below.

Detailed Answer:
Welcome back.

Drooling is a possible rare side effect of Librium use, but is not listed as a side effect of Ativan use.

Even if the drugs belong to the same group, side effects are different.

Benzodiazepines withdrawal symptoms (or syndrome) include sleep disturbances, irritability, anxiety, tremors ( shaking ), muscles pain, difficulty concentrating, sweating, palpitations etc.

Hope this helps.

Kind regards.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Erion Spaho (34 hours later)
I am going for an overnight sleep study this Wednesday night-my pulmonologist believes that I may have sleep apnea. I made him a aware that I recently switched from Ativan to Librium, and he seemed OK with that. I just read something that Librium, as well as other benzos are not necessarily recommeded to people with sleep apnea. Also, the increase in my mouth saliva(tongue drooling)the slight itching and the small rash on my neck area-are these acceptable side effects from Librium, or are they some form of allergic reaction. My bresthing has been rapid, but I have had this issue for sometime from the Lyme/co infections. Pleas advise as soon as possible. Thanks-rjb
doctor
Answered by Dr. Erion Spaho (14 hours later)
Brief Answer:
Benzodiazepines should be avoided if possible.

Detailed Answer:
Hello again.

It is true that benzodiazepines including Librium should be used with caution, or, if it is possible, should be avoided in people with sleep apnea, because of the possible respiratory depression effect of the benzodiazepines.

So, if sleep apnea will be confirmed, further use of benzodiazepines should be reconsidered.

I think small rash on neck, itching and drooling are most likely mild side effects than allergic reaction of Librium.

Hope this helps.

Greetings.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Erion Spaho (42 hours later)
The mild side effects mentioned above(small rash on neck area/itching/ and some increased saliva/moderate drooling at times)-are they OK to withstand while on the Librium, and will these symptoms subside once I taper off from the Librium. Also, is general lack coordination at times also a common side effect of Librium-as normally, I am a pretty coordinated person. I have read that lack of coordination could be a common side effect, and I have experienced it a few times, especially when standing up or getting out bed. Is it somthing that decreases as you get used to the medicine. Please advice. Thanks in advance-rjb
doctor
Answered by Dr. Erion Spaho (9 hours later)
Brief Answer:
Lack of coordination improves with time, don't worry.

Detailed Answer:
Hello again and thanks for being on follow up.

Lack of coordination is considered as the unpleasant side effect of Librium use, but, fortunately, it is not permanent and should go off after some time.

Since you refer that you experienced lack of coordination after standing up, lowering of blood pressure also may play a role.

It is advisable not to get up suddenly, but gradually instead, in order to diminish it.

Hope I helped you so far.

Kind Regards.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 4328 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is drooling a side effect of Librium?

Brief Answer: Drooling is a side effect of Librium. Detailed Answer: Hello and thanks for using HCM. I have read your question and understand your concerns. Penicillins group of antibiotics are one of the most common groups used to treat Lyme disease, so, I think, this is the right thing to do. Nerve conduction study and EMG also are necessary in case of affected peripheral nervous system involvement, in order to assess the degree of nerve(s) damage and to evaluate/exclude other possible conditions such compression neuropathies for example. EMG and nerve conduction study don't last long as examination and cause only moderate pain. However, painkillers may be used before the procedure if you are already in lot of pain. Drooling is a possible side effect of Librium use, so, I don't think you need to face any other additional condition. Please discuss with your Doctor about these issues. Hope I helped you. Let me know if I can assist you further. Greetings.